Blog | Friday, May 16, 2008

Session Snapshot


Douglas Paauw, FACP, led a great session on drug interactions and side effects today. Here are a few of the pearls he cast our way:

-Always ask patients if they are taking a blood thinner before putting them on antibiotics; the combo could yield serious adverse reactions.

-Older patients on many drugs are the most likely to have trouble with warfarin interactions.

-If your patient is on warfarin, tell him/her not to take any herbal medicine that starts with a "G" (eg, gingko, ginger, garlic, glucosamine, ginseng).

-Research suggests the following drugs may be bad for the bones: corticosteroids, heparin, SSRIs, thiazolidinediones, PPIs.

-St. John's Wort has many potential interactions, including: lower cyclosporin levels, decreased efficacy of oral contraceptives and warfarin, reduced statin levels.

-Statins cause muscle pain/weakness in 10%-15% of patients, so use the lowest possible dose.

-SSRIs carry a probable increased risk of UGI bleed and sexual dysfunction, are an oft-overlooked cause of hyponatremia, and may decrease bone mass.